Skip to content

Tagamet HB

Interactions

Quinidine/Cimetidine

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

The cause of the interaction is not known. Cimetidine may increase the effects of quinidine.

What might happen:

Your blood levels of quinidine may increase and cause toxic effects.

What you should do about this interaction:

If you experience nausea, vomiting, diarrhea, headache, ringing in the ears, dizziness, or confusion contact your healthcare professionals (e.g. doctor or pharmacist). They may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

References:

1.Polish LB, Branch RA, Fitzgerald GA. Digitoxin-quinidine interaction: potentiation during administration of cimetidine. South Med J 1981 May; 74(5):633-4.

2.Hardy BG, Zador IT, Golden L, Lalka D, Schentag JJ. Effect of cimetidine on the pharmacokinetics and pharmacodynamics of quinidine. Am J Cardiol 1983 Jul;52(1):172-5.

3.Farringer JA, McWay-Hess K, Clementi WA. Cimetidine--quinidine interaction. Clin Pharm 1984 Jan-Feb;3(1):81-3.

4.Kolb KW, Garnett WR, Small RE, Vetrovec GW, Kline BJ, Fox T. Effect of cimetidine on quinidine clearance. Ther Drug Monit 1984;6(3):306-12.

5.Iliopoulou A, Kontogiannis D, Tsoutsos D, Moulopoulos S. Quinidine-ranitidine adverse reaction. Eur Heart J 1986 Apr;7(4):360.

6.Hardy BG, Schentag JJ. Lack of effect of cimetidine on the metabolism of quinidine: effect on renal clearance. Int J Clin Pharmacol Ther Toxicol 1988 Aug;26(8):388-91.

7.Drew BJ, Ackerman MJ, Funk M, Gibler WB, Kligfield P, Menon V, Philippides GJ, Roden DM, Zareba W. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010 Mar 2;55(9):934-47.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, expect as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

More about Drugs and Medications

Newsletters

Subscribe to free WebMD newsletters.

  • WebMD Daily

    WebMD Daily

    Subscribe to the WebMD Daily, and you'll get today's top health news and trending topics, and the latest and best information from WebMD.

  • Men's Health

    Men's Health

    Subscribe to the Men's Health newsletter for the latest on disease prevention, fitness, sex, nutrition, and more from WebMD.

  • Women's Health

    Women's Health

    Subscribe to the Women's Health newsletter for the latest on disease prevention, fitness, sex, diet, anti-aging, and more from WebMD.

By clicking Submit, I agree to the WebMD Terms & Conditions & Privacy Policy

URAC: Accredited Health Web Site TRUSTe online privacy certification HONcode Seal AdChoices